Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 16, 2023, 8:45 PM CDT for Williamson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2023, 8:45 PM CDT (01:45 UTC)
- Expired
- Mar 16, 2023, 9:32 PM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Williamson County, TX
The radar
The Ft Hood radar (KGRK), 16 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 6:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
270
WUUS54 KEWX 170145
SVREWX
TXC491-170245-
/O.NEW.KEWX.SV.W.0030.230317T0145Z-230317T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
845 PM CDT Thu Mar 16 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Williamson County in south central Texas...
* Until 945 PM CDT.
* At 845 PM CDT, a severe thunderstorm was located near Jarrell, or
near Serenada, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir, Sun City,
Granger Dam, Georgetown Dam, Theon, Laneport, Hoxie, Waterloo,
Hare, Walburg, Schwertner and Sandoval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3087 9762 3074 9727 3058 9720 3069 9783
3089 9770
TIME...MOT...LOC 0145Z 279DEG 37KT 3076 9761
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MO3 follow-up statements
998
WWUS54 KEWX 170159
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
859 PM CDT Thu Mar 16 2023
TXC491-170245-
/O.CON.KEWX.SV.W.0030.000000T0000Z-230317T0245Z/
Williamson TX-
859 PM CDT Thu Mar 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN WILLIAMSON COUNTY...
At 859 PM CDT, a severe thunderstorm was located near Granger, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Georgetown, Granger, Bartlett, Jarrell, Weir, Granger Dam, Theon,
Laneport, Hoxie, Waterloo, Hare, Walburg, Schwertner and Sandoval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3084 9758 3074 9727 3058 9720 3067 9768
TIME...MOT...LOC 0159Z 273DEG 38KT 3076 9747
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MO462
WWUS54 KEWX 170220
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
920 PM CDT Thu Mar 16 2023
TXC491-170245-
/O.CON.KEWX.SV.W.0030.000000T0000Z-230317T0245Z/
Williamson TX-
920 PM CDT Thu Mar 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL WILLIAMSON COUNTY...
At 919 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Thorndale to near Granger Dam to
near Taylor, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Granger Dam, Laneport, Waterloo, Sandoval, Hare and Hoxie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3062 9744 3068 9737 3076 9734 3074 9727
3058 9720
TIME...MOT...LOC 0219Z 280DEG 36KT 3074 9727 3067 9730 3062 9737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
QUIGLEY725
WWUS54 KEWX 170232
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
932 PM CDT Thu Mar 16 2023
TXC491-170241-
/O.CAN.KEWX.SV.W.0030.000000T0000Z-230317T0245Z/
Williamson TX-
932 PM CDT Thu Mar 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILLIAMSON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
LAT...LON 3062 9744 3068 9737 3076 9734 3074 9727
3058 9720
TIME...MOT...LOC 0229Z 279DEG 37KT 3072 9714 3065 9718 3060 9725
$$
QUIGLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:19 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 16, 6:19 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 619 PM CDT Thu Mar 16 2023 ...New AVIATION... .SHORT TERM... (Tonight through Friday night) Issued at 225 PM CDT Thu Mar 16 2023 Cloudy conditions with breezy southerly flow continues this afternoon. The large area of light rain and drizzle will continue to shift east through the remainder of the day as the low-level lift responsible for the activity also shifts east. Temperatures are currently in the 70s and low 80s for most locations and should top out later this afternoon in the 80s for much of the area. All eyes will point to the northwest this evening as a cold front advances southward. This front is expected to enter the northern counties around 9-10 PM. There should be a broken line of showers and storms along this boundary as it advances south through the CWA overnight. CAPE values near 1500-2000 J/kg and adequate shear should support the threat of strong to severe storms with this activity. The latest Day 1 Outlook from The Storm Prediction Center continues with the slight risk for most of the area and this is very reasonable. The main threat with any activity will be straight-line winds and large hail. Can't completely rule out an isolated tornado, but with the low-level jet shifting east, weak westerly winds at 850 will limit the threat when the front arrives. Scattered post-frontal rainfall will likely continue through the night before ending around sunrise tomorrow. The main issue behind the front will be strong northerly winds. Sustained speeds will be near 20-30 mph with higher gusts and a Wind Advisory has been issued. Behind the front on Friday, temperatures will be much cooler with highs in the 50s to near 60. Another weak disturbance will bring a decent coverage of mid-level lift to the area. High-res models continue to show a large area of precipitation developing in the mid- levels from this lift. Forecast soundings initially show dry air in the low-levels with large surface dewpoint depressions. However with cold air aloft, the precipitation will develop as snow and remain snow as it falls towards the surface until it encounters warmer air. Expect melting to rain to occur initially over the entire are, but with the large dewpoint depressions, wetbulb temperatures will likely be in the middle 30s for much of the Hill Country. If the precipitation is heavy enough, moistening of the dry layer can be expected and temperatures would theoretically fall to these wetbulb temperatures or perhaps a degree or two colder with dynamical cooling. Will expand the mention of the rain/snow mix Friday night to be near the 36 degree wetbulb temperature of the GFS. Erring on the side of the caution as the HRRR/NSSL WRF are a bit colder. This places the rain snow mix west of a line from northern Val Verde County eastward into Bandera County, Kendall County, and Llano County. With temperatures likely remaining above freezing, not expecting many issues other than some temporary minor accumulations possible on elevated/grassy surfaces. No products are needed for this at this time. && .LONG TERM... (Saturday through Thursday) Issued at 225 PM CDT Thu Mar 16 2023 Precipitation will be ongoing at the start of the long term period. Temperature profiles suggest a rain and snow mix over the western Hill Country and southern Edwards Plateau. We still don't expect any significant impacts with only minor accumulations possible on elevated/grassy surfaces. The upper level pattern will be a broad trough over the southern part of the country during the weekend and early next week. A number of shortwave troughs will move through this pattern keeping our weather unsettled. Saturday and Sunday there will be a good chance for rain over the Rio Grande Plains with lower chances to the east. Low rain chances will continue through Tuesday. Tuesday night the low level flow will turn back to the southeast bringing a warm, moist airmass. Isentropic lift in this flow regime will produce low chances for rain over the eastern half of the CWA. && .AVIATION... (00Z TAFS) Issued at 538 PM CDT Thu Mar 16 2023 Active weather expected for the 00z TAF cycle. While isolated convection can't be ruled out prior to 3z for the I-35 corridor terminals, the primary window of convection expected to impact the terminals is associated with a southward progressing cold front. Have sped up the frontal passage and introduction VCTS by an hour compared to the the previous issuance given recent trend in hi-res guidance. Expect to see lowered visby and ceilings should convection impact the terminals directly. Haven't changed the end time of showers at the terminals given potential for post-frontal overrunning showers. Gusty northerly winds will also persist through the last 12 hours of this TAF cycle with the exception being the 30 hr terminals that will see the decrease in winds after 00z Saturday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 80 43 57 40 / 50 80 40 20 Austin Bergstrom Intl Airport 80 41 56 39 / 50 80 40 20 New Braunfels Muni Airport 82 44 58 39 / 50 90 40 30 Burnet Muni Airport 81 40 55 38 / 40 50 20 10 Del Rio Intl Airport 90 49 61 41 / 10 70 20 70 Georgetown Muni Airport 80 40 56 39 / 50 70 40 10 Hondo Muni Airport 85 45 58 37 / 40 70 30 50 San Marcos Muni Airport 80 43 56 39 / 50 90 40 30 La Grange - Fayette Regional 76 43 54 41 / 70 90 50 20 San Antonio Intl Airport 84 44 58 40 / 50 80 30 40 Stinson Muni Airport 87 46 58 40 / 40 80 40 50 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 PM this evening to noon CDT Friday for Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt- Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays- Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Medina-Real-Travis- Uvalde-Val Verde-Williamson-Wilson-Zavala. && Short-Term...29 Long-Term...05 Aviation...36
Hazardous weather outlook, Mar 16, 2:50 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 250 PM CDT Thu Mar 16 2023 TXZ171>173-183>194-202>209-217>225-228-172000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 250 PM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Periods of showers and thunderstorms are expected today through tonight as a dryline and cold front move across our area. Severe storms are possible across all of South Central Texas, including the Edwards Plateau, Hill Country, I-35 corridor, Rio Grande and Coastal Plains. The primary threats will be large hail and isolated damaging wind gusts this afternoon, then damaging wind gusts and isolated large hail this evening into tonight. Cannot rule out an isolated tornado or two. Heavy downpours can also be expected with the stronger storms. Strong northerly winds will surge in behind the cold front later this evening through Friday morning. Sustained winds of 20 to 30 mph and gusts of 35 to 50 mph are expected. A Wind Advisory is in effect for tonight for most of South-Central Texas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong northerly winds will linger Friday morning. Sustained winds of 20 to 30 MPH and gusts of 35 to 45 mph are expected. A Wind Advisory is in effect for tonight for most of South-Central Texas through noon Friday. A rain/snow mix is possible in the Hill Country Friday night and Saturday morning. Minor accumulations on grassy surfaces are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 16, 7:02 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
702 PM CDT Thu Mar 16 2023
TXZ172-170045-
Burnet TX-
702 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of northern Burnet
County through 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or 11 miles north of Burnet, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunnylane, Lake Victor and Watson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 9788 3097 9787 3079 9833 3093 9842
3094 9841 3095 9843 3103 9828 3103 9791
TIME...MOT...LOC 0001Z 241DEG 36KT 3091 9831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 16, 7:29 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
729 PM CDT Thu Mar 16 2023
TXZ171>173-188-190-192-170115-
Blanco TX-Gillespie TX-Williamson TX-Llano TX-Burnet TX-Travis TX-
729 PM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of northwestern
Williamson, northwestern Travis, northwestern Blanco, northeastern
Gillespie, southeastern Llano and Burnet Counties through 815 PM
CDT...
At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a developing line extending from Joppa to 7 miles southeast of
Cherry Spring. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Georgetown, Burnet, Marble Falls, Kingsland, Bertram, Round Mountain,
Buchanan Dam, Serenada, Leander, Gainesville, Granite Shoals,
Horseshoe Bay, Meadowlakes, Liberty Hill, Jarrell, Florence, Highland
Haven, Inks Lake State Park, Spicewood and Blowout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 3084 9755 3081 9748 3028 9849 3042 9906
3092 9814
TIME...MOT...LOC 0028Z 293DEG 22KT 3084 9806 3040 9894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MOSpecial weather statement, Mar 16, 8:21 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
821 PM CDT Thu Mar 16 2023
TXZ172-173-190-192-170200-
Blanco TX-Williamson TX-Burnet TX-Travis TX-
821 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of Williamson, northern
Travis, northeastern Blanco and southeastern Burnet Counties through
900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithwick, or 9 miles east of Marble Falls, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Granger, Bertram, Round Mountain, Anderson Mill, Serenada, Windemere,
Leander, Hutto, Lakeway, Manor, Lago Vista, Hudson Bend, Bartlett and
Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 3091 9783 3087 9762 3075 9731 3032 9755
3041 9814 3045 9836 3094 9785
TIME...MOT...LOC 0120Z 271DEG 48KT 3053 9812
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:02 PM CDT | Special Weather Statement | EWX | Burnet | 43 min |
| Mar 16, 7:29 PM CDT | Special Weather Statement | EWX | Burnet | 46 min |
| Mar 16, 8:21 PM CDT | Special Weather Statement | EWX | Williamson | 39 min |
| Mar 16, 8:31 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 26 min |
| Mar 16, 9:01 PM CDT | Special Weather Statement | EWX | Williamson | 44 min |
| Mar 16, 9:10 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis | 65 min |
| Mar 16, 9:32 PM CDT | Special Weather Statement | EWX | Travis | 43 min |
| Mar 16, 9:35 PM CDT | Special Weather Statement | EWX | Williamson | 40 min |
| Mar 16, 9:41 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 48 min |
| Mar 16, 10:16 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 40 min |
| Mar 16, 10:52 PM CDT | Special Weather Statement | EWX | Fayette | 38 min |
| Mar 16, 11:05 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Mar 16, 11:23 PM CDT | Special Weather Statement | EWX | Fayette | 37 min |
| Mar 16, 11:30 PM CDT | Special Weather Statement | EWX | Kinney | 45 min |
| Mar 16, 11:46 PM CDT | Special Weather Statement | EWX | Caldwell, Gonzales | 44 min |
| Mar 17, 12:00 AM CDT | Special Weather Statement | EWX | Maverick | 45 min |
| Mar 17, 12:07 AM CDT | Severe Thunderstorm Warning | EWX | Maverick | 38 min |
| Mar 17, 12:36 AM CDT | Special Weather Statement | EWX | Medina | 39 min |
| Mar 17, 12:37 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 38 min |
| Mar 17, 12:46 AM CDT | Special Weather Statement | EWX | Maverick | 29 min |
| Mar 17, 1:01 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 59 min |
| Mar 17, 1:08 AM CDT | Tornado Warning | EWX | Dimmit, Zavala | 23 min |
| Mar 17, 1:47 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 43 min |
| Mar 17, 2:18 AM CDT | Special Weather Statement | EWX | Frio | 42 min |
| Mar 17, 2:27 AM CDT | Special Weather Statement | EWX | Dimmit | 63 min |
| Mar 17, 2:45 AM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.